Alert archive / New York / Snow Squall Warnings in 2018
Snow Squall Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this snow squall warning at Feb 2, 2018, 9:50 AM EST for 7 counties in New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2018, 9:50 AM EST (14:50 UTC)
- Expired
- Feb 2, 2018, 10:45 AM EST
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Otsego County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 129 kt
- 0-1 km storm-relative helicity
- -229 m²/s²
- 0-3 km storm-relative helicity
- -325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WWUS51 KBGM 021452
SQWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Binghamton NY
950 AM EST Fri Feb 2 2018
NYC007-017-023-053-077-107-109-021545-
/O.NEW.KBGM.SQ.W.0002.180202T1450Z-180202T1545Z/
Otsego NY-Broome NY-Madison NY-Cortland NY-Tioga NY-Tompkins NY-
Chenango NY-
950 AM EST Fri Feb 2 2018
The National Weather Service in Binghamton has issued a
* Snow Squall Warning for...
Central Otsego County in central New York...
Northwestern Broome County in central New York...
Southern Madison County in central New York...
Cortland County in central New York...
Tioga County in central New York...
Tompkins County in central New York...
Chenango County in central New York...
* Until 1045 AM EST.
* At 950 AM EST, a dangerous snow squall was located along a line
extending from near Exeter Center to near Poolville to near
Erieville to near Cuyler to East Homer to near Groton to Enfield,
moving southeast at 25 mph.
HAZARD...Extremely poor visibility in heavy snow. A quick 1 to 2
inches of snow could fall in less than an hour.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This snow squall will be near...
Hamilton and Georgetown around 955 AM EST.
Lebanon and Otselic around 1000 AM EST.
Hartwick and South Lebanon around 1005 AM EST.
Cooperstown and South Brookfield around 1010 AM EST.
Danby, Virgil and Columbus around 1015 AM EST.
Caroline, Harford and Smyrna around 1020 AM EST.
Marathon, Edmeston and Plymouth around 1025 AM EST.
North Norwich, Pittsfield and Cincinnatus around 1030 AM EST.
This includes the following highway exits...
New York Interstate 81 between 7 and 12.
Interstate 86/Route 17 between 63 and 65.
Interstate 88 between 15 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4252 7472 4251 7484 4248 7496 4245 7498
4245 7522 4238 7549 4228 7565 4200 7631
4220 7654 4228 7654 4229 7662 4236 7669
4243 7669 4266 7614 4276 7599 4283 7572
4283 7545 4275 7499 4255 7469
TIME...MOT...LOC 1450Z 315DEG 20KT 4275 7507 4282 7543 4281 7570 4275
7597 4265 7612 4256 7638 4244 7664
$$
MLJWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 2, 6:12 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 2, 6:12 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
612 AM EST Fri Feb 2 2018
.SYNOPSIS...
Cold air moving over Lake Ontario will generate snow showers
through Friday over Upstate New York. After a quiet Saturday,
another storm will bring snow to much of the region on Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
200 AM update...
With the Arctic front almost through the region, the focus turns
to lake effect for Friday.
An unstable 290-300 flow moving over the lake will generate
bands of snow today, with the most persistent snows falling from
Northern Onondaga into Madison and Western Oneida counties. Snow
accumulations of 3 to 6 inches are forecast by the time the
activity weakens and moves out of our forecast area late Friday
night.
Temperatures will struggle to rise or hold in the teens Friday,
then fall off into the single digits Saturday morning. Wind
chills will range from zero to about 10 below.
Light snow showers and flurries are possible over the northern
forecast area on Saturday. Otherwise, quiet weather is forecast
with temperatures rebounding into the 20s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Saturday night will be primarily dry until after midnight when
surface low pressure in the northern Great Lakes brings warm air
advection forcing to much of central New York. Will continue
with likely pops over much of central New York and chance for
northeast Pennsylvania and the southern Catskills. Overnight
temperatures will be non-diurnal with overnight lows occurring
during the evening followed by slow rises. Sunday through Sunday
evening widespread light snow is expected over the entire
region. As the above mentioned surface low tracks into eastern
Canada moisture advection ahead of the front along with a
southern stream low in the mid Atlantic will keep sufficient
moisture and lift over the area for persistent light snow. High
temperatures will range in the lower to middle 30s but with no
warm layer aloft the precipitation will stay all snow. A general
accumulation of 2 to 5 inches is likely through the period
which implies an advisory may be needed by later shifts. Sunday
evening the surface cold front swings through the region ending
the steady snow. Sunday night lows will drop into the teens.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
On Monday some lake effect snow showers are possible southeast
of Lake Ontario but surface ridging and dry airmass will limit
activity. The next system will impact the region Tuesday night
through Wednesday. Models continue to show significant
differences with the evolution of this storm. The system will
track out of the southern plains then lift northeast into the
Tennessee Valley and into the northeast. The ECMWF has a more
westward track than the GFS therefore warmer with more rain
potential. Followed national guidance which is a compromise
solution. This would bring a rain/snow mix to northeast
Pennsylvania by Wednesday afternoon with just rain in the warmer
valley areas where central New York would be a rain/snow mix
across the southern tier with more snow to the north. Snow
showers and flurries follow the system Wednesday night into
Thursday as cold air builds back over the area.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Lake effect snow bands will form off of Lake Ontario and affect
the KSYR and KRME terminals Friday morning, then continue into
the afternoon hours. IFR conditions will be most prevalent at
KSYR, where visibilities will be between 1/2SM and 2SM for much
of the day.
Brief restrictions are expected at KBGM and KITH between late
morning and late afternoon.
Northwest winds will gust at 20 to 25 knots today.
Outlook...
Saturday...Mostly VFR.
Sunday into Monday...Possible restrictions in snow.
Tuesday...Additional restrictions possible in light snow.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory until 7 AM EST Saturday for NYZ009-018-
036-037.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJPHazardous weather outlook, Feb 2, 2:47 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 247 AM EST Fri Feb 2 2018 NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-030800- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 247 AM EST Fri Feb 2 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A passing storm system, will bring a period of snow Sunday into Sunday night, with the potential for several inches of accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-018-036-037-030800- Northern Oneida-Onondaga-Madison-Southern Oneida- 247 AM EST Fri Feb 2 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A passing storm system, will bring a period of snow Sunday into Sunday night, with the potential for several inches of accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 2, 8:15 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW CATHARINE 42.32N 76.78W
02/02/2018 M2.0 INCH SCHUYLER NY TRAINED SPOTTER
&&
MLJLocal storm report, Feb 2, 8:17 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW CHITTENANGO 43.05N 75.87W
02/02/2018 M2.6 INCH MADISON NY TRAINED SPOTTER
LIGHT SNOW FALLING AT TIME OF REPORT
&&
MJMLocal storm report, Feb 2, 8:35 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW LIVERPOOL 43.11N 76.21W
02/02/2018 M5.8 INCH ONONDAGA NY TRAINED SPOTTER
SNOW FELL SINCE ABOUT 545 AM.
&&
MLJLocal storm report, Feb 2, 8:50 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW 1 NW DE WITT 43.05N 76.09W
02/02/2018 M4.0 INCH ONONDAGA NY TRAINED SPOTTER
LE MOYNE COLLEGE. 1 INCH IN THE PAST HOUR. HEAVY SNOW
CONTINUES AT REPORT TIME, VISIBILITY LESS THAN A QUARTER
MILE
&&
MJMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 9:27 AM EST | Snow Squall Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga, Otsego and 1 more | 48 min |
| Feb 2, 10:26 AM EST | Special Weather Statement | BGM | Broome, Chenango, Delaware, Otsego, Tioga | 49 min |
| Feb 2, 12:20 PM EST | Special Weather Statement | BGM | Onondaga | 55 min |
| Feb 2, 1:19 PM EST | Special Weather Statement | BGM | Onondaga | 86 min |
Nearby
Snow Squall Warnings in New York, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.